MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Model Number RBY2C0630-A
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/30/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Evaluation of the first returned ruby coil revealed offset coil winds and pusher assembly kinks.If the device is forcefully advanced against resistance, damage such as this may occur.Further evaluation revealed pusher assembly bends and the ruby coil was returned with an unoriginal introducer sheath and the sheath was ovalized.This damage was likely incidental to the reported complaint.During functional testing, the ruby coil was advanced through the introducer sheath without an issue.The ruby coil was advanced through the returned non-penumbra microcatheter without an issue.Evaluation of the second returned ruby coil revealed that the embolization coil was detached from its pusher assembly and was returned within a non-penumbra microcatheter.Further evaluation of the embolization coil revealed offset coil winds along its length and the proximal constraint sphere was not present.Further evaluation of the non-penumbra microcatheter revealed a kink on the distal shaft.The embolization coil was removed from the non-penumbra microcatheter with strong resistance and the sr wire was observed to be fractured.If the ruby coil is forcefully retracted against resistance, damage such as this may occur.The kink in the non-penumbra microcatheter may have contributed to resistance during the procedure.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2021-00984.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the splenic artery using ruby coils and a microcatheter.During the procedure, while the physician advanced a ruby coil halfway through the microcatheter, the ruby coil became stuck.Therefore, the ruby coil was removed.Afterwards, while the physician advanced a new ruby coil through the microcatheter, the same issue occurred.The ruby coil became stuck inside the microcatheter.Therefore, the ruby coil and microcatheter were removed together.The procedure was completed using a new ruby coil.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11795223
Report Number3005168196-2021-00985
Device Sequence Number13708260
Product Code HCG
UDI-Device Identifier00814548012940
UDI-Public00814548012940
Combination Product (Y/N)Y
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 04/09/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/15/2021
Device Model NumberRBY2C0630-A
Device Catalogue NumberRBY2C0630
Device Lot NumberA39022
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/12/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/09/2021
Initial Report FDA Received Date05/08/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005